Format

Send to

Choose Destination
See comment in PubMed Commons below
Pediatr Neurol. 2003 May;28(5):382-4.

Reversible altered consciousness with brain atrophy caused by valproic acid.

Author information

  • 1Department of Pediatrics, Dokkyo University School of Medicine, 880 Kitakobayashi, Mibu, Shimotsuga, Tochigi 321-0293, Japan.

Abstract

A 5-year-old female developed alteration of consciousness during 3 days of long-term treatment with valproic acid for localization-related epilepsy. Computed tomography revealed cerebral atrophy, and electroencephalography presented slow background activity. Consciousness cleared only 12 hours after valproic acid was discontinued, and normal electroencephalography results were evident 1 week later. Cerebral atrophy was nonexistent 2 months later. This rapidly developing but reversible alteration of consciousness in parallel with brain atrophy is recognized as a rare idiosyncratic adverse effect of valproic acid.

PMID:
12878301
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk